High Wind, Guadalupe Mountains of Culberson County
- When
- September 12, 3:13 PM MST to September 13, 5:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
An unseasonably strong cold front moved south through the region and resulted in an extended period of high winds in Guadalupe Pass.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An unseasonably strong cold front moved south through the region and resulted in an extended period of high winds in Guadalupe Pass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 12, 12:30 PM MST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT Fri Sep 12 2014
.DISCUSSION...
Flooding/Flash flooding event continues with heaviest rain having
fallen across SE NM/Andrews Co.. Rich moisture (PWs around 1.75"),
cold front, and shrtwv trof to w within weak steering flow, and
within a mid level theta-e ridge are all supporting anomalous
precip amounts. It looks like precip will slowly wane into the
evening as more stable post-frontal conditions move in as low
level winds turn ne verses a more moist se wind. Opted to make
some changes to the flash flood watch. The far eastern 1/3 of the
watch will now expire at 01Z while the remainder will go thru 12Z
Sat.
Precip chances will continue to decrease Sat as mid level weakness
fills and as mid level ridging will be more prominent with
drier/more stable surface conditions. Clouds and residual moisture
combined with surface ridging will make for another unseasonably
cool day Sat. After the windy conditions of today there will be
much less wind Sat. Light precip is possible across the w and s
due mainly to warm air advection with se 85h winds. Focus then
turns to the upper low that has moved inland s of Brownsville as
it and assocd shrtwv trof/s are kicked out from it and as theta-e
ridge moves in. As such there will be an increase in PoPs again
starting Sunday across the Lower Trans Pecos/srn PB, only chance
PoPs look appropriate as GFS/ECMWF are farther e with shrtwv trof.
Temps will trend back up, but probably still below normal. Monday
there are some indications that mid level moisture tap will be
available for the Big Bend region as Tropical Storm Odile moves
near Baja along with minor shrtwv trof/s in sly flow. There's
little confidence now on our part though so we won't make a bigger
commitment just yet. There is uncertainty with cold front too on
Monday with ECMWF/Canadian much farther s, but it's at least worth
slght chc/chc PoPs. Broad mid level ridging seems to be the
consensus Tue/Wed with moisture sort of trapped within ridge and
low order PoPs with diurnal heating cycle are appropriate. Ridge
builds further Thur and moisture slowly decreases and will reflect
this trend. Even out at Friday of next week there is good agreement
that a trof will approach and that the mid level ridge is pushed s
with low levels warming per drier wly flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 51 64 57 74 / 60 20 0 10
BIG SPRING TX 53 64 61 78 / 50 10 0 10
CARLSBAD NM 54 67 56 77 / 60 20 0 20
DRYDEN TX 67 71 64 84 / 60 50 20 20
FORT STOCKTON TX 54 68 59 79 / 60 30 10 20
GUADALUPE PASS TX 46 60 51 68 / 60 20 0 20
HOBBS NM 51 63 56 73 / 60 20 0 10
MARFA TX 53 64 52 74 / 70 30 10 30
MIDLAND INTL AIRPORT TX 53 65 59 78 / 50 20 10 10
ODESSA TX 52 66 58 78 / 50 20 10 10
WINK TX 56 69 58 80 / 70 20 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...HIGH WIND WARNING from 6 PM this evening to 6 AM MDT Saturday
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Davis/Apache Mountains Area...Dawson...
Gaines...Guadalupe Mountains...Loving...Martin...Reeves
County and Upper Trans Pecos...Van Horn and Highway 54
Corridor...Ward...Winkler.
FLASH FLOOD WATCH until 8 PM CDT this evening FOR THE FOLLOWING
ZONES... Borden...Crane...Ector...Howard...Midland...
Pecos...Upton.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 PM CDT FRI SEP 12 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 313 PM CDT FRI SEP 12 2014 /213 PM MDT FRI SEP 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT * FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM TONIGHT FOR BORDEN... HOWARD...MIDLAND...ODESSA...CRANE...AND PECOS COUNTIES OF WEST TEXAS. * FLASH FLOOD WATCH IN EFFECT THROUGH 7 AM SATURDAY MORNING FOR INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW MEXICO... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY AND SOUTHERN LEA COUNTY. IN TEXAS...ANDREWS...DAVIS/APACHE MOUNTAINS AREA...DAWSON... GAINES...GUADALUPE MOUNTAINS...LOVING...MARTIN...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR... WARD AND WINKLER. THE COMBINATION OF ABUNDANT MOISTURE FROM THE SUBTROPICAL PACIFIC... UPPER LEVEL DISTURBANCES...AND SEVERAL FRONTAL BOUNDARIES HAVE RESULTED IN SIGNIFICANT RAINFALL OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. ISOLATED AREAS OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS RECEIVED OVER FIVE INCHES OF RAIN THUS FAR...AND AN ADDITIONAL ONE TO TWO INCHES...WITH ISOLATED AMOUNTS OVER THREE INCHES...ARE FORECAST OVERNIGHT. THE HEAVIEST RAINS ARE FORECAST FROM SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE UPPER TRANS PECOS AND DAVIS MOUNTAINS OF WEST TEXAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD ARTESIA 32.85N 104.43W
09/12/2014 EDDY NM TRAINED SPOTTER
TRAINED SPOTTER REPORTED CURB-TO-CURB STREET FLOODING IN
THE CITY OF ARTESIA. NORTH 1ST STREET IN ARTESIA FLOODED.
&&
70PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 10 WNW ANDREWS 32.38N 102.71W
09/12/2014 ANDREWS TX DEPT OF HIGHWAYS
TXDOT REPORTS THAT AN 8 MILE STRETCH OF SH 176 FROM
COUNTY ROAD SW 2001 TO SH 176 IS CLOSED DUE TO FLOODING.
TRAFFIC IS BEING DETOURED AROUND FLOODED STRETCH OF ROAD.
&&
70PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD ANDREWS 32.32N 102.55W
09/12/2014 ANDREWS TX COUNTY OFFICIAL
COUNTY JUDGE REPORTED NUMEROUS FLOODED ROADS IN THE CITY
OF ANDREWS.
&&
70PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 12 S CARLSBAD 32.23N 104.24W
09/12/2014 EDDY NM COUNTY OFFICIAL
EDDY COUNTY COMMISSIONER REPORTED THAT NUMEROUS ROADS ARE
CLOSED IN EDDY COUNTY.
&&
MSCHULDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM FLASH FLOOD ARTESIA 32.85N 104.43W
09/12/2014 EDDY NM STORM CHASER
20TH AND 13TH STREETS IN ARTESIA ARE REPORTED TO BE
FLOODED WITH WATER OVER THE CURBS.
&&
MSCHULDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD FORT DAVIS 30.59N 103.90W
09/12/2014 JEFF DAVIS TX EMERGENCY MNGR
3 ROADS WERE REPORTED TO BE CLOSED IN FORT DAVIS. 4 FEET
OF WATER WAS REPORTED OVER LOW WATER CROSSINGS IN FORT
DAVIS.
&&
MSCHULDT1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538272.